Salicylate toxicity causes a mixed respiratory alkalosis, metabolic alkalosis, and elevated anion gap metabolic acidosis.
Chronically intoxicated patients will be more seriously ill at lower salicylate concentrations than their acutely poisoned counterparts.
Pursue hemodialysis in patients with refractory acidosis, pulmonary edema, renal insufficiency, and altered mental status or seizure, regardless of the actual serum salicylate level.
Match the ventilation rate in intubated patients with severe salicylate poisoning to their pre–intubation minute ventilation, as most require remarkably high rates for adequate respiratory compensation.
Analgesics are among the most commonly ingested substances in patient overdose. According to the National Poison Data System, there were more than 300,000 cases of analgesic overdose reported in the year 2009, with salicylates accounting for the 13th most common cause of isolated drug ingestion and 62 total fatalities. Aspirin is most often ingested in some form of aspirin–containing combination product such as over–the–counter cold remedies. It can also be found as a component in various prescribed combination products such as Fiorinal, Soma Compound, and Percodan. Methyl salicylate, the major component of oil of wintergreen, is commonly found as a rubefacient in various medical products such as Ben Gay and in multiple household items, including air fresheners and mouthwash. One teaspoon of 98% methyl salicylate can contain as much as 7 g of salicylate (>20 tablets of 325 mg aspirin).
Aspirin absorption can be very erratic with peak concentrations occurring >20 hours after ingestion. That said, levels obtained six hours after ingestion generally reveal evidence of toxicity. Salicylate metabolism follows Michaelis–Menten kinetics. At concentrations over 30 mg/dL, salicylates are metabolized by zero–order kinetics due to enzyme saturation. This means that a constant amount will be eliminated per unit of time. Below this concentration, salicylate metabolism follows first–order kinetics, with elimination rates proportional to serum salicylate concentrations.
In overdose scenarios, salicylates induce a mixed acid–base disorder. They cause an initial respiratory alkalosis by directly stimulating the medullary respiratory center. In addition, excessive circulating salicylate induces lipolysis, inhibits the Krebs cycle, and uncouples oxidative phosphorylation. This process impairs normal cellular respiration, resulting in the accumulation of organic acids and a secondary elevation in the anion gap. Furthermore, volume depletion secondary to excessive vomiting can lead to a concurrent metabolic alkalosis. Therefore, the classic (although far from uniformly present) acid–base disorder with salicylate poisoning is a mixed respiratory alkalosis, metabolic alkalosis, and elevated anion gap metabolic acidosis.
It is very important to determine the amount ingested and the timing of exposure. In addition, try to distinguish between acute, chronic, and acute on chronic ingestions. Patients with chronic intoxication often present with more subtle signs of toxicity. For example, elderly patients may present with isolated signs of altered mental status or tinnitus. Conversely, acutely poisoned patients typically present with more dramatic findings, including nausea, vomiting, ...